3/12/2008

One pill makes you...

I had an appointment with my gastroenterologist this week and it sounds like I've had all the tests he can think of and there isn't anything left to do but try to medicate the symptoms I have. I'm not a big fan of medication, nor am I fond of targeting symptoms without knowing the cause; however, more than a year of nausea has me pretty much at the end of my rope and ready for a break. Too bad I'm so frightened of taking the medicine the doc has prescribed. I'm a typical person with Fibromyalgia and have very strong reactions to drugs and tend to get most of the side-effects even at a really low dose. The drug he wants me to take has pretty much the worst list of side-effects I have ever seen. If you see me shuffling down the street, with puffing cheeks, staring eyes and my tongue moving in a worm-like way, by all means, ask me how the nausea is going.















[click to enlarge]

9 comments:

Katrin said...

so it causes tardiv dyskenesia? in most people, if that happens it's after prolonged exposure to the drug, though I realize that isn't much of a comfort since you (as I when it comes to meds) don't seem to be "most people"

Good luck. If you decide to take it I sincerely hope it helps!! And with no crappy side effects!

Penny L. Richards said...

I had the facial spasms reaction to a powerful anti-nausea medication, administered by IV when I was pregnant and very sick. The spasms were so bad that I couldn't speak into the nurse's call box thing to explain the problem. It hurt, too--like any spasm does after a while. Felt like it was going to pull my jaw out of place. (I think there was some cheek-puffing and tongue involvement too, but it was a while back, and I was quite ill at the time, so I can't say I remember all the details clearly.)

So yeah, it happens, and it ain't pretty, so be sure to ask what the plan is before you start taking such a med (because if you have that particular reaction, it'll be too late to call and ask).

Donimo said...

Wow, Penny, that's intense. I'm sure that was a larger dose than what I'd take, but as I do tend to be soooo reactive, I wouldn't rule out me getting it at a low dose. I don't think these effects are Tardive, Katrin, though I will ask the pharmacist. People can get lock jaw with the drug(Maxeran) and I think that can happen fairly quickly.

I'm not sure what I want to do. This drug is strongly contra-indicated for people with depression and I sure qualify in that category. Having a plan should nasty symptoms come up sounds really important. Thanks for the idea, Penny. And thanks, Katrin, for the well-wishes. I'm still going to ponder this one for a bit.

rachelcreative said...

Yikes! Tough choice. Difficult to make an informed choice when a key factor is how you might react as there's no way to know is there.

Hmmm.

Keeping everything crossed for you.

Donimo said...

Thanks,Rachel. Another week has gone by and I still haven't filled the prescription. I think I've got my head in the sand right now because my choices don't seem well-informed. Sometimes, when there are too many symptoms and too many things I should be doing to deal with things, I just get overwhelmed. I'd rather spend time working on the symptom list artwork than figuring out if I should take the pills!

Chris said...

Interested in your blog!

I use my creative times too...mainly then made into cards and used for children at a local Hospice..not sold just used by the staff for them on special days.

My time attached to machines is 10 hours daily and so I have lots of time to "create" even though often too ill to do so! No food prep time as I cannot eat........my blog will explain! Say hi when there and I hope you feel better soon..

donimo said...

Thanks for dropping by, Chris. I will definitely check out your blog. I wonder, do you post any of your images? I don't know anything about PEG, so I am eager to read your blog . That's a really cool idea to give your cards for people to use for kids in hospice.

Will H. said...

I hope you can join us on Change.org in our community: "Support People with Disabilities"

http://www.change.org/changes/view/2154

Thanks,
Will H.

Katrin said...

Hi domino

sorry to hear that mazeran didn't help you :-(

The reglan does help, to a degree. When I take it I can get the nausea to a point that I can set foot in the kitchen and not need to hurl and can enough food and water in me to keep a migraine at bay. And it does help the abd pain, again to a degree. It doesn't get rid of it, but gets it to a point that I can tolerate and not feel like I'm going to die every time I go bend at the waist or button a pair of pants. I use it sparingly because there are some risks with taking it too often and even more risks if taking it long term. I think last week I took 10mg on four different occasions, twice on Monday, once on Tue and once on Thurs (the only 3 days I had to teach last week).

I also notice in the eating/drinkimg log that I'm keeping for the next gastro appt, that I have cut way back on my food/water intake since the pain got really bad on Mon so don't know if that is part of why I am feeling significantly better in the GI dept today or what.

Thanks & best of luck